New Osteoporosis Medicine Recommendations By ASBMR
- Restrict the long-term use of potent antiresorptive agents to patients with osteoporosis or high fracture risk, and avoid their use in patients with low bone mass (osteopenia) without other risk factors who are at low risk of fracture.
- Do not combine bisphosphonates or denosumab with estrogens or estrogen agonist/antagonists (formerly known as SERMs) without documentation of inadequate response to estrogens or estrogen or estrogen agonist/antagonists.
- Be prepared to explain to patients who are candidates for bisphosphonate therapy that the likelihood of having a hip or spine fracture is much greater if they do NOT take therapy than is the risk of having an atpical fracture on treatment, especially during the first 5 years.
- Similarly, encourage high-risk patients NOT to discontinue bisphosphonate therapy on the basis of the media coverage of atypical fractures, for the fracture-protective effect of therapy disappears upon stopping treatment, just as it does when estrogen therapy is withdrawn.
- At annual follow-up visits, reevaluate the justification for bisphosphonate therapy and remind those continuing treatment to report the occurrence of thigh pain so that affected patients can be identified and managed before frank femoral fracture occurs